Alert archive / Massachusetts / Heat Advisories in 2021
Heat Advisory 6, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this heat advisory at Jul 16, 2021, 9:38 AM EDT for 6 counties in Massachusetts. It took effect at Jul 16, 2021, 2:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2021, 9:38 AM EDT (13:38 UTC)
- In effect from
- Jul 16, 2021, 2:00 PM EDT
- Expired
- Jul 16, 2021, 7:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
Counties Bristol County, MA, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 32 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 1.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
258 WWUS71 KBOX 161338 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 938 AM EDT Fri Jul 16 2021 MAZ005>007-013>019-162300- /O.NEW.KBOX.HT.Y.0006.210716T1800Z-210716T2300Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA- Including the cities of Framingham, Lowell, Lawrence, Gloucester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, and Plymouth 938 AM EDT Fri Jul 16 2021 ...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... * WHAT...Heat index values up to 100 expected. * WHERE...Central Middlesex MA, Western Essex MA, Eastern Essex MA, Western Norfolk MA, Southeast Middlesex MA, Suffolk MA, Eastern Norfolk MA, Northern Bristol MA, Western Plymouth MA and Eastern Plymouth MA Counties. * WHEN...From 2 PM this afternoon to 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this heat advisory went out at Jul 16, 7:36 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 16, 7:36 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 736 AM EDT Fri Jul 16 2021 .SYNOPSIS... Hot and humid weather continues today with scattered afternoon and evening thunderstorms away from the southeast coast of New England. A few storms may become strong with gusty winds and torrential downpours. Though temperatures will be cooler on Saturday, another round of showers and thunderstorms are expected. Looking into next week, temperatures will trend higher again with scattered showers and thunderstorms in the forecast for most of the days. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... No major changes to the forecast this morning. Just monitoring the stratus burning off. Brought the forecast back in line with observed trends. Previous Discussion... After a brief respite from the unsettled and wet weather pattern we've been stuck in basically since the calendar flipped to July, that unsettled pattern resumes today. In fact, there are several potential issues to consider and contend with over (at least) the next couple of days. For today, those considerations include elevated to oppressive heat indices, another round of scattered mid- afternoon to early-evening strong to severe thunderstorms, and potential for localized street and/or flash flooding tied to the thunderstorms. Will detail each below; however, will also include a Hydro section to discuss the flooding potential spanning today and looking ahead into the weekend. Large-scale pattern features a subtropical ridge to our SE allowing for a continued SW feed/advection of high dewpoints commonly in the upper 60s to lower 70s. A frontal system currently moving through northern and central NY will drape a wind shift boundary this afternoon that should help trigger thunderstorms. This boundary tends to slow or stall/wash out moving into the tonight period. Now discussing the heat/humidity and severe-storm potential today: 1) Heat/Humidity and Oppressive Heat Indices High temperatures today should reach the upper 80s to lower 90s away from the immediate South Coast, Cape Cod and the Islands. SW winds should keep any sea-breeze offshore and bring even coastal eastern MA approaching 90. The muggy dewpoints in the low to mid 70s bring heat indices in the mid to upper 90s. Opted to refrain from hoisting a Heat Advisory with this forecast package, since we fall just short of the one-day 100F criteria. We do have a two-or-more consecutive day criteria of 95-99F. Considering just the first-order ASOS sites only, heat indices yesterday were commonly in the lower 90s, and only Norwood and Bedford saw peak heat indices at 95F. Currently felt the two-day criteria wasn't representative enough to hoist Heat Advisories in any county. Any further increase in temperature, dewpoint or both could prompt Advisories. It'll nonetheless be hot and humid, and even falling short of Advisories, we advise those to take frequent breaks in cooler/shaded locations, to stay hydrated and not leave children or pets unattended in locked vehicles. 2) Afternoon/Early Evening Strong to Severe Storms The very warm and humid weather will support a moderately unstable air mass, with most-unstable CAPE values around 1500-2500 J/kg per the 00z HREF; will note the NAM/RAP have considerably larger instability values than that but they also show dewpoints in the upper 70s which seem far too high even when accounting for evapotranspiration. Still, models simulate t-storms developing on the aforementioned wind shift boundary roughly between 2-4 PM from a rough BAF-FIT-LWM line, then trudging SE through the the late- afternoon to a roughly HFD-PVD-PYM line between 5-8 PM. The net storm coverage is in some question and varies across models, but anticipate initial cells congealing into a line or line segments capable of gusty to locally damaging straight line winds. While PWAT values aren't overly high at around 1.5 inches, I did note that the upshear component to Corfidi vectors are very small (less than 5 kt!). This could lead to potential for backbuilding and possible localized street flooding if storms re-develop. SPC has maintained a MRGL/5% severe risk to address the severe potential. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Tonight: T-storms from the daytime should dissipate and/or rain themselves out by mid-evening. Still quite muggy, and any cloud breaks in the interior and/or coastal plain along with the likely wettened ground could lead to development of patchy fog. As of now didn't have strong enough confidence to include fog in the forecast for these areas, however I do show fog and stratus returning to the South Coast, Cape and Islands. Saturday: First part of Saturday should be on the dry side if still unsettled with increasing mid to high clouds. Forecast turns more uncertain as it pertains to the next round of rain, associated with a wave of low pressure expected to move east- northeast close to or over Southern New England into the afternoon and early evening. This low should induce more of a cooler onshore wind component, which when combined with the increase in clouds leads to cooler highs in the mid 70s to lower to mid 80s. It will still be quite humid. Uncertainties to the forecast pertain to the location and strength of the low and on the total QPF, but we should see PoPs increase from west to east. Profiles appear less unstable but showers and thunderstorms should spread at least into our western CT/MA counties late afternoon into the early evening. A few of these storms may be on the strong side but thinking these would just enhance rain rates. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Highlights * Heavy rainfall possible Saturday night. * Daily shots of showers/storms, but not expecting any washouts. * Generally near to slightly below normal temperatures next week. Significant forecast uncertainty with the details, but getting some consistent ideas on overall trends. Timing, as it is often said, will be everything for this portion of the forecast. Timing will directly impact location of a low pressure as it moves through our region Sunday, as well as the resulting location of a weak cold front early next week as it stalls nearby. There is potential for some significant rainfall. Given how wet our region has been so far this morning, if the rainfall all comes in a relatively quick burst, say 3 hours or less, then flooding of some locations will be a concern. At this time, still thinking periods of showers, and a longer duration of precipitation. So, we should be able to handle this rainfall okay. The area of greatest concern for renewed flooding will be across central and western MA into northern CT, but we cannot overlook the larger urban centers either. Expecting some weak fronts to be lingering around southern New England most of next week. This will lead to clouds, and generally lower temperatures than normal for mid July. Given the uncertainty of the exact location, stayed closer to the NBM ensemble mean through this portion of the forecast. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Today: High confidence in trends, moderate on timing and T-storm coverage. Residual IFR-VLIFR stratus/fog in southeast New England should shift offshore by mid-morning to VFR for all terminals. Focus then turns to strong to severe storms mid-aftn to early evening. While the overall coverage of storms is in some question, at least SCT TSRA should develop about 17-19z from an approx BAF- FIT-LWM line then slowly shift SE toward a HFD-PVD-PYM line toward about 00-01z. Left as VCSH for now but could see a need for VCTS at some point today. Gusty winds, torrential rain leading to vsby reduction and frequent lightning are all possible. Less certain if storms may make it to the southern coastal waters. SW winds 4-8 kt, become WSW to W at similar speeds north of the Mass Pike by mid-afternoon. Tonight: Moderate confidence. Any TSRA weakens early tonight. Should see periods of VFR in the interior and coastal plain after storms fizzle. However some clearing, light winds and wet ground could lead to patchy fog development second half of the night. Coverage of fog is uncertain. A better chance at IFR- LIFR for the South Coast, Cape and Islands as offshore fog/stratus returns landward. Light winds. Saturday: Moderate confidence. Any fog or stratus should dissipate to SCT-OVC VFR ceilings at least thru early-aftn. Wave of low pres arrives in the afternoon with lowering ceilings and rain/possible thunder. Timing of rain/thunder and degraded categories is unclear. Few strong storms possible west of ORH. Winds become E/ESE north of the Mass Pike, and more SE south of the Pike. KBOS TAF...High confidence in TAF. VCSH for now, but possible VCTS/TSRA in ~20-00z timeframe. KBDL TAF...High confidence in TAF. VCSH for now, but possible VCTS/TSRA in ~19-00z timeframe. Outlook /Saturday Night through Tuesday/... Saturday Night: MVFR/IFR conditions possible. SHRA likely, slight chance TSRA. Patchy BR. Sunday: MVFR/IFR conditions possible. SHRA likely, slight chance TSRA. Sunday Night: Mainly VFR, with areas MVFR possible. Chance SHRA, isolated TSRA. Monday: VFR. Chance SHRA, isolated TSRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Chance SHRA, isolated TSRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Overall, high confidence. S/SW winds around 15-20 kt in gusts through tonight. Seas should also stay around 2-3 ft. Possible T-storms on the eastern and possibly southern nearshore waters, but fog and stratus will continue on both waters. Winds turn light N/NE later tonight before becoming E/SE around 10- 15 kt on Sat. Seas in the 2-4 ft range through Sat. Unsettled with periods of rain and thunder, along with continued fog/stratus. /Outlook /Saturday Night through Tuesday/... Saturday Night: Winds less than 25 kt. Chance of rain showers, slight chance of thunderstorms. Patchy fog. Areas of visibility 1 to 3 nm. Sunday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Local visibility 1 to 3 nm. Sunday Night through Monday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Monday Night: Winds less than 25 kt. Chance of rain showers. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. && .HYDROLOGY... The wet first half of July has led to elevated streamflows and increased soil moisture across most of Southern New England away from the south coast. This has led to decreasing flash flood guidance. These values are around 1.5-2 inches per hour and 2-3 inches within 3 hours as of Friday morning. From today (Friday) through this weekend, there are several opportunities for showers and thunderstorms. Given the humid air mass and potential for efficient rain production (high warm cloud depths and precipitable water values between 1.5-2 inches), heavy downpours are possible. Rainfall placement and amounts still vary widely across models, which leads to confidence being too low as yet to consider any Flood/Flash Flood Watches. However, these may need to be considered by later shifts. Areas that are generally more flood prone include the urban areas where rainfall would go quickly to runoff, but also across northern CT into portions of western MA have also seen torrential rains and transient instances of areal flooding. Latest MMEFS ensemble river forecasts for our hydrologic service area show muted responses but these will also hinge on prior day(s) QPF. WPC has outlooked a Slight Risk for excessive rains on Day-2 (Saturday) and a Marginal Risk for excessive rains on Day-3 (Sunday). && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Loconto NEAR TERM...Belk/Loconto SHORT TERM...Loconto LONG TERM...Belk AVIATION...Belk/Loconto MARINE...Belk/Loconto HYDROLOGY...
Hazardous weather outlook, Jul 16, 4:34 AM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 434 AM EDT Fri Jul 16 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-170845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 434 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-170845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 434 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:59 PM EDT | Flash Flood Watch | BOX | Franklin, Hampden, Hampshire, Worcester | 56 hr |
| Jul 16, 3:04 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Worcester | 56 min |
| Jul 16, 3:41 PM EDT | Special Weather Statement | BOX | Hampden | 49 min |
| Jul 16, 4:26 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 49 min |
| Jul 16, 4:36 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Worcester | 35 min |
| Jul 16, 4:50 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jul 16, 5:05 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 55 min |
| Jul 16, 5:47 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester | 33 min |
| Jul 16, 6:32 PM EDT | Special Marine Warning | BOX | 43 min |
Nearby
Heat Advisories in Massachusetts, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.